Credit: Kevin Massé
Figuring Out the Cause
Some people with HIV experience emotional problems such as anxiety, depression, sleep disorders and nightmares, or mental problems such as foggy thinking, memory difficulties and loss of the ability to concentrate or focus. If you are experiencing these symptoms or have friends, family or coworkers telling you they are observing such problems in you, it is important to work with your doctor and possibly other health professionals to obtain an accurate diagnosis and to establish a treatment plan.
There are a number of possible causes of emotional problems in people living with HIV. Sometimes, multiple causes can interact to create problems. The causes may or may not be associated with HIV disease and its treatments.
It is particularly important to discuss symptoms of anxiety or depression with your doctor. It is normal to have feelings of worry or anxiety about different issues in your life from time to time. However, if anxiety persists, symptoms can intensify beyond general worrying and include irritability, changes in appetite and weight, difficulty falling or staying asleep and sexual problems. Anxiety is a health problem that can and should be treated. Moreover, if anxiety does not resolve, it can, in some cases, turn into depression.
People may say they are depressed when they experience sadness or "the blues;" such short-term feelings are part of everyday life for most people. True clinical depression is a serious condition that has emotional, physical and behavioural effects, including long-term feelings of sadness, the inability to feel pleasure, disinterest in previously pleasurable activities, low self-esteem, the loss of the ability to concentrate on tasks, fatigue, poor quality of sleep, feelings of hopelessness and, in the most extreme cases, thoughts of suicide.
Many people with HIV at some point experience depression, anxiety or other mental problems not caused by HIV disease but rather by their life experiences, lifestyle or biochemical imbalances in the brain. However, it is very important to remember that there are specific HIV-associated causes that should always be considered as you seek answers for depression and other emotional or mental problems. If any of the following HIV-associated issues are contributing to your emotional or mental symptoms, they will need to be addressed in order to restore your emotional health. See also our publication HIV and emotional wellness.
Many antiretroviral medications can cause emotional or mental problems as side effects. These side effects may diminish or disappear after a period of days, weeks or months but can also remain long-term. In some cases, changing drugs may be the only option.
The drug most likely to be a cause of mental health problems is the non-nucleoside analogue efavirenz (Sustiva and in Atripla). This medication can cause fatigue, unfocused thinking, feelings of paranoia and disorientation, depression, anxiety, insomnia, vivid dreams and nightmares. Though many people do not experience any of these side effects on this medication, in those who do these side effects typically disappear gradually after several weeks on the drug, so waiting out the problem for at least a month is advisable, if possible. For others, the problems continue and changing drugs may be the only solution.
Consider beginning efavirenz on a weekend or taking a few days off from work since it can take a few days to get used to this drug. Also, it is best to avoid street drugs and alcohol when starting efavirenz because they can worsen some of the central nervous system side effects of this medication. Taking efavirenz on an empty stomach can also help, as food (especially fat) can increase levels of the drug in the blood and thus worsen side effects.
Although rare, serious psychiatric disorders have occurred in some people taking efavirenz, including severe depression, aggressive behaviour, delusions, paranoia, psychosis-like symptoms and suicide attempts. Patients with a prior history of psychiatric disorders appear to be at greater risk for these serious problems.
Hepatitis C Treatment
Interferon, a drug often used to treat hepatitis C (and some cancers) can often cause symptoms of anxiety and depression. These symptoms can range from mild to very severe. Some doctors find it useful to treat people who have hepatitis C with an antidepressant before beginning their treatment with interferon.
Deficiencies of certain nutrients, especially vitamin D, vitamin B12 and other B vitamins, are common in people with HIV and can cause a variety of emotional and mental symptoms.
Vitamin D deficiency has been linked to depression. It is very important to get your vitamin D level tested regularly and use supplements when necessary to boost vitamin D to an optimal level. Studies have shown that vitamin D deficiency is a common problem in people with HIV, so this is a possibility in anyone who has developed depression, especially in the winter. With proper supplementation, depression and associated problems caused by vitamin D deficiency can usually be reversed. See the appendix for more information about this important vitamin.
Vitamin B12 has been shown in studies to be deficient in many people with HIV, and the deficiency can begin early in the disease. Vitamin B12 deficiency can result in a deterioration of mental function that can cause symptoms such as foggy thinking, memory loss, confusion, disorientation and psychiatric disorders, including depression and paranoia. If you have developed such emotional or mental symptoms, especially when combined with chronic fatigue, it is very possible that vitamin B12 deficiency could be contributing. If you also have other symptoms this deficiency can cause, such as neuropathy, weakness and difficulty with balance or walking, it is possible vitamin B12 deficiency is a problem. See the appendix for more information about this important vitamin.
Other B vitamins are also sometimes deficient in people with HIV. Deficiency of almost any individual B vitamin or of the whole B complex can cause anxiety, depression, lack of focus or difficulty concentrating. Most important in this regard is vitamin B6. Always accompany an individual B vitamin supplement with another supplement that contains the whole B vitamin complex in order to maintain the proper balance of these important vitamins.
Untreated HIV Disease
In untreated HIV disease that has advanced, certain opportunistic infections, as well as HIV itself, can affect the brain in a way that causes symptoms of depression, memory loss and other serious mental and emotional symptoms. If your CD4 count is low and symptoms like this become noticeable, be sure to discuss this with your doctor right away. Such symptoms could be an important sign of another infection for which treatment is urgently needed. If you are not currently on antiretroviral therapy, beginning effective treatment will be very important to control the virus and help restore your immune system.